[Show abstract][Hide abstract] ABSTRACT: Granulomatous lesions are commonly encountered abnormalities in pulmonary pathology, and often pose a diagnostic challenge. We report an unusual case of granulomatous lung disease with uncommon characteristics, which developed following Epstein-Barr-virus-induced mononucleosis and new-onset systemic lupus erythematosus. We aim to highlight a diagnostic approach for the condition and to raise awareness of the possibility of it being related to the immunological reaction caused by Epstein-Barr virus infection.
A 36-year-old Japanese man, who had been diagnosed with Epstein-Barr-virus-induced infectious mononucleosis, new-onset systemic lupus erythematosus, and secondary Sjögren's syndrome three weeks previously, presented to our facility with fever and diffuse pulmonary infiltrates. A computed tomography scan of the chest revealed multiple small nodules in both lungs. Fiberoptic bronchoscopy with bronchoalveolar lavage revealed lymphocytosis with predominance of T lymphocytes. A histological examination of a lung biopsy taken during video-assisted thoracic surgery showed randomly distributed tiny granulomatous lesions with infiltration of eosinophils. The differential diagnoses included hypersensitivity pneumonitis, sarcoidosis, and pulmonary involvement of Crohn's disease, systemic lupus erythematosus, and Sjögren's syndrome, but the clinical and pathological findings were not consistent with any of these. Our patient's condition did not improve; therefore, prednisolone therapy was started because of the possibility of specific immunological reactions associated with Epstein-Barr virus infection. After steroid treatment, our patient showed radiological and clinical improvement.
To the best of our knowledge, this is the first case of a patient developing randomly distributed multiple granulomatous lung lesions with eosinophilic infiltrates after Epstein-Barr virus infection and systemic lupus erythematosus. On the basis of our data, we hypothesize that Epstein-Barr virus infection altered the immune response of our predisposed patient and contributed to the pathogenesis of the lung lesions. Our patient's clinical response to steroid treatment was excellent.
Journal of Medical Case Reports 07/2012; 6(1):191.
[Show abstract][Hide abstract] ABSTRACT: Gemcitabine hydrochloride is a very safe medicine that even outpatients can be administered, and the bone marrow depression that is the dose limiting factor remains moderate and does not need special treatment, although it is confirmed in most cases. Meanwhile, caution is required because there is a possibility of drug-induced lung injury and death due to high frequency, compared with the appearance rate described in the packaging insertion. We investigated the clinical background of a patient in whom drug-induced lung injury appeared, and clarified the risk factor by administering gemcitabine hydrochloride. Males, people aged 65 or over, those with a smoking history and those undergoing first-line chemotherapy treatment are at risk of drug-induced lung injury. Attention must be paid to the occurrence of drug-induced lung injury, to examining the clinical course, the chest image, and the blood test, and to do earlier detection, the offending medicine discontinuance, and beginning of the treatment.
Gan to kagaku ryoho. Cancer & chemotherapy 05/2012; 39(5):787-92.
[Show abstract][Hide abstract] ABSTRACT: A 72-year-old man was referred to our hospital because of bilateral pleural effusion. Although examination of pleural effusion obtained by thoracentesis did not show any specific etiology, we diagnosed yellow nail syndrome due to his yellow nails and lymphedema of both lower limbs. Diuretics were effective for the control of his pleural effusion. Subsequently, fibrosarcoma was found in his abdominal skin and was resected. The pleural effusion gradually increased after the cessation of oral diuretics. Histological examination of a pleural biopsy specimen obtained by thoracoscopy showed chronic lymphocytic inflammation, but no malignancy. His previously intractable right pleural effusion was successfully treated with pleurodesis using OK-432, suggesting that pleurodesis with OK-432 could be an effective method for the control of pleural fluid in this disease.
Nihon Kokyūki Gakkai zasshi = the journal of the Japanese Respiratory Society. 03/2010; 48(3):224-8.
[Show abstract][Hide abstract] ABSTRACT: A 18-year-old man was admitted with fever. His chest radiograph and CT scan showed consolidation shadow in the right middle lobe and multiple nodules in both lungs. He was treated with meropenem and minocycline. After this antibiotic therapy, the consolidation shadow disappeared and the multiple nodules were slightly reduced in their size. Since filamentous bacteria suspicious of Nocardia grew transiently in the initial sputum culture, we started to treat him with oral sulfametoxazole-trimethoprim. However, because agranulocytosis was caused by sulfametoxazole-trimethoprim therapy, we had to change the anti-bacterial therapy to minocycline. Minocycline was not effective, and the nodules enlarged. For accurate diagnosis, we employed video-assisted thoracic surgery (VATS) to investigate the histological and bacterial analyses of the pulmonary nodules. Histological findings of the pulmonary nodule obtained by VATS revealed granuloma with central necrosis associated with neutrophilic micro-abscess. Filamentous gram-positive bacteria in pulmonary nodule tissue was stained positively with both Grocott and Ziehl-Neelsen staining. Taking these findings together, we diagnosed primary pulmonary nocardiosis. Three months after initiating moxifloxacin, the size of the multiple pulmonary nodules was markedly reduced. Our experience with this case suggests that moxifloxacin can be recommended for the treatment of pulmonary nocardiosis.
Nihon Kokyūki Gakkai zasshi = the journal of the Japanese Respiratory Society. 07/2009; 47(6):537-42.